Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Chronic hives - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Smoking and Alcohol Addiction
Answered by

General & Family Physician
Practicing since : 2009
Answered : 594 Questions
User :   hello, im 18 years old and have had chronic hives for about 6 months now with not really any good reason but i have some ideas. about 6 months ago i started taking lexapro 10mg which at the time i thought were the cause after about 3 months i stopped that and when i stopped the lexapro i didnt have any hives for about 2 weeks. then i went on welbutrin 300 mg, i believe, which gave me a different kind of hive, more like a rash(little tiny bumps clustered and red, the other ones were mostly perfectly round big welts like from a paintball gun) after that i went on prozac 20 mg and i still had the hives but the same ones as the lexapro hives. im now on Buspar 5mg and am still breaking out in hives. ALSO one more possible factor may be marijuana, because around the time i started taking the lexapro i also started to smoke pretty heavily(never cigarettes) just about every night, i'd say i would smoke about 1-2 grams in 3 days. now my question is since i've been smoking for about 3 years( though the previous years were not so consistant) could it be possible that im only allergic to the marijuana if a large ammount of it is in my system?? or do you believe that it could possibly be the medication?? i've tried staying clear of each of these factors giving myself a week and a half without marijuana, which during that time if i remember correctly i actually broke out WORSE. and like i said about the prescription when i had gone a couple weeks off the medication i didnt seem to get any hives but in my opinion it would be highly unlikely for me to be allergic to all these medications since most of them are in different families..............what do you think?
Doctor :   Hi
User :   hey
Doctor :   Let me read your query for few minutes to be able to have a good discussion here
User :   alright
Doctor :   Yes, i agree with you , it could not be due to the medication you were on
Doctor :   but they could have aggravated a allergic reaction triggered by something else
User :   so staying on the medications wouldnt hurt anymore than they already have if they did aggravated it?
Doctor :   yes,
User :   your saying the medications may have acted like a catalyst? correct?
Doctor :   but constant changing of the medications before you get habituated may leave you with less choices
User :   so do you think that i may have a small allergy to the marijuana and then the medications made it worse?
Doctor :   yes, it could probably be the scenario here
User :   i've moderated the amount that i've been smoking by a lot a few weeks ago, if i keep it in moderation(im probably smoking about 1/4 - 1/6 of what i was doing) do you think the hive will go away? or will it cause hives with even less of the THC in my system?
Doctor :   once allergic , the quantity do not matter
User :   so it sounds like i have to choose between either the marijuana or the medication....
Doctor :   you got it right
User :   medication it is then i guess
Doctor :   depends on the need and indication
User :   well i guess things have been seeming better lately and i was gonna try a few weeks off all medications and see how it went
User :   one more thing could all of these medicines have acted as the catalyst in my allergy even if they are all in a different family? doesnt that mean they have different chemicals?
User :   sorry im not very good at wording what i want to say
User :   and how good of a chance is it that this could all just be anxiety?
Doctor :   yes, they may have different chemical but they act on one neurotransmitter GABA
User :   oh alright i understand;what about the anxiety?
Doctor :   you can go on with one which has helped you well
User :   Hi
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor